Maine, 2008

Lightning Strike in Maine, August 3, 2008

August 3, 2008 · NWS GYX · 1 event in 1 county or zone

Lightning struck a home in Newcastle and ignited a fire that destroyed the residence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a home in Newcastle and ignited a fire that destroyed the residence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 3, 10:25 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 3, 10:25 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1125 AM EDT SUN AUG 3 2008

.SYNOPSIS...
A BROAD AREA OF LOW PRESSURE WILL MOVE SLOWLY EAST ACROSS NEW
ENGLAND TODAY AND INTO THE MARITIMES TONIGHT. LOW PRESSURE ALOFT
WILL GRADUALLY MOVE TO THE EAST OF THE REGION LATE MONDAY AND
MONDAY NIGHT. A WEAK HIGH PRESSURE RIDGE WILL CREST ACROSS THE
REGION TUESDAY. A DISTURBANCE FROM THE GREAT LAKES WILL APPROACH
TUESDAY NIGHT...THEN DRAG A SLOW-MOVING COLD FRONT ACROSS THE AREA
THURSDAY AND THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 5 PM THIS AFTERNOON/...
HAVE ISSUED A LATE MRNG UPDATE TO FORECAST TO REFLECT STRONGER
TSTM WORDING SINCE SOUNDINGS SUGGEST A RAPDILY DESTABILIZING AMS
FOR THE AFTN. AMS ALREADY UNSTABLE ENUF FOR STG TSTMS THIS MRNG
ALONG THE MIDCOAST AREA AT THIS TIME WITH NICKLE SIZE HAIL ALREADY
REPORTED.

PREV DISCUSSION...
WILL UPDATE THE FCST TO INPUT LATEST OBSERVED DATA AND EXTRAPOLATE
TO THE FCST FOR TDA. LOWERED POP JUST A BIT OVER SE NH AND EXTREME
SW ME...OTRW NO SIGNIFICANT CHANGES TO THE FCST AT THIS TIME.

AN H5 CUTOFF LOW WILL MOVE SLOWLY E TDA AS A BROAD AREA OF LOW
PRES AT THE SFC MOVES SLOWLY E ACROSS NEW ENGLAND. THIS WILL CONT
SHRA AND TSRA THRU THE DAY WITH SOME LOCALLY HEAVY RAINFALL
AMOUNTS. WILL CONT THE FLOOD WATCH THRU 6 PM TDA. AREAS OF DENSE F
WILL LIFT THRU THE EARLY MORNING HOURS. FOR THE NEAR TERM FCST
GENERALLY USED GFS40 AND MAV MOS GUIDANCE ALONG WITH HPC
QPF...WHICH IS HIGHER THAN GFS40 QPF.

&&

.SHORT TERM /5 PM THIS AFTERNOON THROUGH 6 AM MONDAY/...
AS THE H5 CUTOFF MOVES INTO THE MARITIMES TNGT THE SFC LOW WILL DO
THE SAME. THIS WILL ALLOW SHRA AND TSRA TO TAPER OFF THIS EVENING.
HOWEVER LOTS OF LOW CLOUDS AND AREAS OF DENSE F WILL FORM ONCE
AGAIN DUE TO GENERALLY WEAK SFC WIND FLOW AND LOTS OF LOW LVL
MOISTURE IN PLACE. GENERALLY USED GFS40...MAV MOS AND HPC QPF FOR
THE SHORT TERM FCST.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
WE REMAIN UNSETTLED FOR THE BALANCE OF THE PERIOD AS THE UPPER
TROUGH EARLY IN THE PERIOD IS REPLACED IN SHORT ORDER BY YET
ANOTHER. ONLY SCATTERED CONVECTION IS EXPECTED ON MONDAY ALONG WITH
A RETURN TO NORMAL TEMPERATURES AS THE UPPER LOW BEGINS TO LIFT
OUT TO OUR EAST. TUESDAY SHOULD FEATURE SOME SHORT WAVE RIDGING
BETWEEN TROUGHS AND OFFERS THE BEST CHANCE OF REMAINING DRY. THE
NEXT SYSTEM ARRIVES BY EARLY WEDNESDAY WITH A COLD FRONT CRAWLING
EASTWARD ACROSS THE FORECAST AREA THURSDAY AND THURSDAY NIGHT. A
FEW LINGERING SHOWERS ARE POSSIBLE FRIDAY WITH THE UPPER TROUGH.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /THROUGH TONIGHT/...VARIABLE CONDITIONS THRU THE
AFTERNOON WITH MVFR TO IFR CONDS IN STRATUS AND SHRA AND TSRA.
SCT TO OCCASIONAL CONVECTION WILL TAPER OFF TNGT...BUT MORE ST AND
F WILL FORM SO CONDITIONS WILL LWR TO IFR OR LIFR ONCE AGAIN.

LONG TERM /MONDAY THROUGH THURSDAY/...PERIODS OF MVFR/IFR WITH RAIN AND
FOG THROUGH MUCH OF THE PERIOD...WITH VFR EXPECTED TUESDAY.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...WILL UPDATE THE FCST TO INPUT LATEST
OBSERVED DATA AND EXTRAPOLATE TO THE FCST FOR TDA. STRONG TSTMS
ALREADY ALONG THE MIDCOASTAL AREAS OVER THE WATERS...MORE MAY DVLP
IN THE AFTN SO WILL ADJUST FORECAST FOR STRONGER WORDING.

WINDS AND SEAS WILL STAY BLO SCA LVLS. AREAS OF DENSE F THRU EARLY
THIS AFTERNOON AND AGAIN TNGT WILL LIKELY CAUSE VSBY BLO 1 NM
WITH LOCAL VSBY NEAR ZERO AT TIMES. SCT TSRA PSBL THRU TDA AND
INTO THIS EVENING.

LONG TERM /MONDAY THROUGH THURSDAY/...OUTSIDE OF CONVECTION...WINDS AND
SEAS ARE LIKELY TO STAY BELOW SCA VALUES THROUGH THE PERIOD.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH UNTIL 6 PM EDT THIS AFTERNOON FOR MEZ007>009-
     012>014-020>022.
NH...FLOOD WATCH UNTIL 6 PM EDT THIS AFTERNOON FOR NHZ001>006.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 3, 2:06 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
306 AM EDT SUN AUG 3 2008

MEZ007>009-012>014-020>022-NHZ001>006-040715-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
306 AM EDT SUN AUG 3 2008

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

LOW PRESSURE SURFACE AND ALOFT WILL CROSS THE REGION TODAY AND TONIGHT.
SLOW-MOVING SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM WILL HAVE THE
POTENTIAL TO PRODUCE LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN A TIMELY MANNER.

MEZ018-019-023>028-NHZ007>010-013-014-040715-
INTERIOR YORK-INTERIOR CUMBERLAND-COASTAL YORK-COASTAL CUMBERLAND-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
306 AM EDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-040715-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
306 AM EDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 7:44 AM EST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
844 AM EDT SUN AUG 3 2008

MEZ024-031345-
COASTAL CUMBERLAND-
844 AM EDT SUN AUG 3 2008

...STRONG THUNDERSTORMS WILL IMPACT CUMBERLAND COUNTY THROUGH 945 AM
EDT...

AT 844 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES NORTHWEST OF FALMOUTH TO 5 MILES SOUTH OF SCARBOROUGH...OR
ALONG A LINE EXTENDING FROM 6 MILES NORTH OF PORTLAND TO 5 MILES EAST
OF BIDDEFORD...MOVING EAST AT 9 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND CUMBERLAND...
SCARBOROUGH...PORTLAND...FALMOUTH...SOUTH PORTLAND...YARMOUTH...PEAKS
ISLAND...COUSINS ISLAND AND CAPE ELIZABETH THROUGH 945 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MARINE
Special weather statement, Aug 3, 9:26 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1026 AM EDT SUN AUG 3 2008

MEZ025-026-031530-
LINCOLN-SAGADAHOC-
1026 AM EDT SUN AUG 3 2008

...STRONG THUNDERSTORMS WILL IMPACT SAGADAHOC COUNTY AND LINCOLN
COUNTY THROUGH 1130 AM EDT...

AT 1026 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SOUTHPORT...OR ABOUT OVER BOOTHBAY
HARBOR...MOVING NORTH AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS IN AND AROUND EAST BOOTHBAY...SOUTHPORT...SOUTH BRISTOL...
GEORGETOWN...BOOTHBAY HARBOR...ARROWSIC...BOOTHBAY...WESTPORT...
BRISTOL AND EDGECOMB THROUGH 1130 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

MARINE
Local storm report, Aug 3, 10:28 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1128 AM EDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             3 E SOUTHPORT           43.84N 69.60W
08/03/2008  E0.25 INCH       ANZ152             ME   PUBLIC

            SQUIRREL ISLAND

1103 AM     HAIL             3 ESE BOOTHBAY HARBOR   43.83N 69.58W
08/03/2008  E0.88 INCH       LINCOLN            ME   TRAINED SPOTTER

1103 AM     HAIL             3 E BOOTHBAY            43.88N 69.57W
08/03/2008  E0.25 INCH       LINCOLN            ME   LAW ENFORCEMENT

&&

TEB
Special weather statement, Aug 3, 10:38 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1138 AM EDT SUN AUG 3 2008

MEZ027-028-031645-
COASTAL WALDO-KNOX-
1138 AM EDT SUN AUG 3 2008

...STRONG THUNDERSTORMS WILL IMPACT WALDO COUNTY AND KNOX COUNTY
THROUGH 1245 PM EDT...

AT 1138 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES SOUTHEAST OF
VINALHAVEN...OR ABOUT 21 MILES SOUTHEAST OF ROCKLAND...MOVING NORTH
AT 17 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND VINALHAVEN...NORTH HAVEN...WARREN ISLAND STATE PARK...
NORTHPORT...LINCOLNVILLE AND ISLEBORO THROUGH 1245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MARINE
Local storm report, Aug 3, 11:14 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
1214 PM EDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     LIGHTNING        YARMOUTH                43.80N 70.20W
08/03/2008                   CUMBERLAND         ME   LAW ENFORCEMENT

            ON LEDGE ROAD...DAMAGE TO CHIMNEY AND ROOF

1028 AM     LIGHTNING        FREEPORT                43.86N 70.10W
08/03/2008                   CUMBERLAND         ME   TRAINED SPOTTER

            IN DURHAM ME NEAR FREEPORT LINE. STRUCK TREE KNOCKED OUT
            POWER.

1045 AM     HAIL             3 E SOUTHPORT           43.84N 69.60W
08/03/2008  E0.25 INCH       ANZ152             ME   PUBLIC

            SQUIRREL ISLAND

1103 AM     HAIL             3 ESE BOOTHBAY HARBOR   43.83N 69.58W
08/03/2008  E0.88 INCH       LINCOLN            ME   TRAINED SPOTTER

1103 AM     HAIL             3 E BOOTHBAY            43.88N 69.57W
08/03/2008  E0.25 INCH       LINCOLN            ME   LAW ENFORCEMENT

&&

TEB

The radar

The Portland,ME radar (KGYX), 60 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lincoln

When
August 3, 11:30 AM EST
Where
Lincoln County, Newcastle
Property damage
$300,000
Reported by
Newspaper
Coordinates
44.030, -69.530

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134212.